Utah, 2021

Debris Flows and Flood in Utah, August 1, 2021

August 1, 2021 · NWS GJT · 7 events in 3 counties and zones

Abundant monsoon moisture remained in place across eastern Utah. This, paired with increased instability, resulted in another round of showers and thunderstorms with the stronger storms producing heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Abundant monsoon moisture remained in place across eastern Utah. This, paired with increased instability, resulted in another round of showers and thunderstorms with the stronger storms producing heavy rain. Flooding and debris flows occurred with several storms including on the Pack Creek Fire burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 1, 4:37 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 1, 4:37 PM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
537 PM MDT Sun Aug 1 2021

.SHORT TERM...(Tonight through Monday night)
Issued at 316 PM MDT Sun Aug 1 2021

Stream of monsoonal moisture remains entrenched across the Rocky
Mountain Range from western New Mexico stretching all the way into
the Province of British Columbia. The narrowly, squeezed ridge
follows along the plume of moisture with its axis draped along the
spine of the Rockies. As a result, a mid-to-upper level circulation
centered over south central Colorado and another over northwest
Wyoming, has created a difluent zone directly over the forecast area
with relatively weak winds aloft. Not a big change from the previous
10 days with PWATs running 1 to 3 stand deviations above normal
under this plume, and thus, ample moisture is in place to generate
another round of slow moving storms and heavy rainfall across the
Western Slope this afternoon - evening. Slow movers are anticipated
to hug higher terrain early this afternoon, until unresolved outflow
boundaries drive convection over neighboring valley floors later
this evening. Tall and skinny CAPE profiles will continue to favor
heavy rainfall with small hail and frequent lighting generated under
stronger cells. Will be another active evening across the West
Slope, with the potential for multiple debris flows and flash
flooding due to wet antecedent conditions over vulnerable areas;
including recent burn scars, narrow canyons and mountainous terrain.

Storm activity reducing in coverage after sunset, however, elevated
CAPE profiles indicate the potential for nocturnal showers and
embedded thunderstorms to linger overnight. HiRes guidance has
favored the southwest San Juans for late night showers. Though,
unresolved outflow boundaries rippling across the region from
evening convection may support long lasting storms across the area
as well.

Upper level dynamics starts to play a role in storm initiation
Monday afternoon. A shortwave will spill over the ridge of high
pressure and drive across the region during peak heating. With
little-to-no shift in the plume monsoonal moisture, expect stronger
thunderstorms to flourish Monday afternoon and evening. Enhanced
lift and ample moisture will still favor moderate to torrential
rainfall. However, the shortwaves progression will steepen lapse
rates and support storms to deviate off higher terrain. Another busy
afternoon/evening is in store. Temperatures moderate tomorrow
afternoon in response shortwave passage and increased storm
coverage. Otherwise, overnight lows will largely remain unchanged.

.LONG TERM...(Tuesday through Sunday)
Issued at 316 PM MDT Sun Aug 1 2021

As mentioned in previous discussions, models were in very good
agreement in shifting high pressure to the Great Basin early this
week. This will begin a period of slow drying as the connection to
subtropical moisture is severed. However, light northwest flow
will be slow to erode the moisture already in place. As a result,
with the exception of the lower elevations of southeast Utah,
storms will continue to be widespread over the mountains and
plateaus with heavy rain a continued threat on Tuesday.

Progressive drying continues Wednesday and Thursday while the high
pressure ridge to the west is forced eastward by a mid-level low
pressure trough approaching the Pacific Northwest. This system
will drive the ridge axis overhead on Thursday, and subsidence and
continued drying beneath the ridge is expected to limit
afternoon/evening thunderstorm activity to low end scattered
coverage over the San Juan Mountains with isolated storms over the
higher terrain elsewhere and little chance for storms over the
valleys.

The Pacific Northwest trough is progged to sweep eastward across
the northern Rockies, forcing the ridge to the Plains on Friday
with the trough axis moving over the forecast area at peak heating.
As a result, the forecast area can expect an uptick in moist
convection during the late morning, afternoon and evening hours
as that system moves through. Expect these storms will be less
capable of producing heavy rain and should move at a decent clip
which limits flash flood/debris flow potential. Though fuels may
be less critical after this period of increased moisture, it
should be mentioned that breezy westerly winds and drying may
combine to yield critical fire weather conditions across portions
of northeast Utah and northwest Colorado Friday afternoon.

Though details differ between the medium range models solutions,
indications are that moisture will begin to spread northward over
the area as the mid-level high pressure dome becomes reestablished
over the southern Plains this weekend. The southern mountains
will be favored initially, but as the weekend progresses, chances
increase across the north.

Expect temperatures to continue to run below normal through mid-
week while gradually warming toward normal by the end of the week.
Increased moisture is likely to mark the beginning of another
relatively cool stretch this weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 537 PM MDT Sun Aug 1 2021

Almost every TAF site will have some threat of a passing shower
or thunderstorm this evening before storms lay down for the early
morning hours. VFR will dominate the next 24 hours with only
temporary impacts from passing storms. Outflow winds will be the
main threat though if a stronger storm passes overhead moderate to
heavy rainfall rates could drop conditions down to MVFR. The
thunderstorm activity is expected to be more widespread on Monday
so impacts to aviation could be more likely.

&&

.HYDROLOGY...
Issued at 316 PM MDT Sun Aug 1 2021

Another round of slow moving, heavy rain producing thunderstorms
is expected this evening. Focus will start to drift over valley
floors later this evening before weaken around 9 PM MDT. No
changes made to current Flash Flood highlights for today. However,
have a disturbance rolling through Monday has elevated the
concern for widespread thunderstorms and heavy rainfall through
tomorrow evening. Have hoisted new Flash Flood Watches for all of
our mountain zones Monday afternoon and evening. This Watch also
includes recent burn scars: including the Grizzly Creek, Pine
Gulch, Pack Creek, Lake Christine, 416 and East Canyon Burn Scars
and several others not named in this list. As stated previously,
wet antecedent conditions have resulted in saturated soils in many
locations and any additional rainfall will likely trigger
mud/debris flows.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ003-009-010-
     012-013-017>019.

     Flash Flood Watch from Monday afternoon through Monday evening
     for COZ003-004-009-010-012-013-017>019.

UT...Flash Flood Watch until 9 PM MDT this evening for UTZ025-028.

     Flash Flood Watch from Monday afternoon through Monday evening
     for UTZ023-025-028.

&&

SHORT TERM...ERW
LONG TERM...NL
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 1, 2:55 AM MST, 16 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
355 AM MDT Sun Aug 1 2021

COZ001>014-017>023-UTZ022>025-027>029-021200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
355 AM MDT Sun Aug 1 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Widespread to numerous showers and thunderstorms are expected
today with the best potential of heavy rain and flash flooding
over the higher terrain of western Colorado and recent burn scars
as deep monsoonal moisture remains. Storms will continue into the
overnight hours. Expect heavy rain, frequent lightning, gusty
outflow winds to 40 mph and hail with stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered showers and thunderstorms can be expected each day. Moderate
to heavy rain, gusty winds and lightning will be the primary
threats with storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Aug 1, 2:20 PM MST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
320 PM MDT Sun Aug 1 2021

COZ003-007-009-012200-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-
320 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD COUNTY
UNTIL 400 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rifle, moving northeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rifle.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 82 and 92.
 Colorado 13 between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3945 10787 3948 10795 3960 10791 3953 10774
TIME...MOT...LOC 2119Z 213DEG 7KT 3949 10789

Miller
Special weather statement, Aug 1, 5:41 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
641 PM MDT Sun Aug 1 2021

UTZ025-020115-
Tavaputs Plateau UT-
641 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST UINTAH COUNTY UNTIL
715 PM MDT...

At 640 PM MDT, Doppler radar was tracking a strong thunderstorm 36
miles southeast of Myton, moving northeast at 10 mph.

Frequent cloud to ground lightning, nickel size hail and winds in
excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwest Uintah
county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3964 10976 3972 10984 3982 10971 3967 10959
TIME...MOT...LOC 0040Z 244DEG 7KT 3972 10975

Miller
Local storm report, Aug 1, 5:53 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
653 PM MDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       4 NW LAZEAR             38.82N 107.81W
08/01/2021  M0.76 INCH       DELTA              CO   COCORAHS

            0.76 INCHES IN 30 MINUTES. STILL RAINING.
            CO-DL-49.

&&

BWM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 debris flow, 1 flood. Local standard time, as filed.

Flood, Uintah

When
August 1, 7:30 PM MST
Where
Uintah County, 2.52 mi WNW of Maeser to 2.48 mi WNW of Maeser
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
40.470, -109.610

Heavy runoff in the Maeser area led to some basements being flooded in town.

Debris Flow, San Juan

When
August 1, 8:10 PM MST
Where
San Juan County, 5.33 mi ESE of Grand Co Arpt to 5.34 mi ESE of Grand Co Arpt
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
38.441, -109.365

Mud and other debris flowed across East Desert Solitaire Road as a result of heavy rain over the Pack Creek Fire burn scar.

Debris Flow, San Juan

When
August 1, 8:15 PM MST
Where
San Juan County, 7.43 mi NNW of La Sal to 7.48 mi NNW of La Sal
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
38.420, -109.255

Mud, rocks and other debris flowed across La Sal Pass Road as a result of heavy rain over the Pack Creek Fire burn scar.

Debris Flow, San Juan

When
August 1, 8:30 PM MST
Where
San Juan County, 3.85 mi ESE of Grand Co Arpt to 3.79 mi ESE of Grand Co Arpt
Cause
Heavy Rain / Burn Area
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.450, -109.390

A large mud and debris flow from the Pack Creek Fire burn scar breached the Pack Creek Bridge.

Debris Flow, San Juan

When
August 1, 8:30 PM MST
Where
San Juan County, 1.6 mi NW of Grand Co Arpt to 1.58 mi NW of Grand Co Arpt
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
38.499, -109.467

Mud, rocks and other debris flowed across Sunny Acres Lane as a result of heavy rain over the Pack Creek Fire burn scar.

Debris Flow, San Juan

When
August 1, 8:30 PM MST
Where
San Juan County, 5.97 mi ESE of Grand Co Arpt
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
38.436, -109.355

Mud, rocks and other debris flowed through the dry creek bed underneath J. Mattson Bridge as a result of heavy rain over the Pack Creek Fire burn scar.

Debris Flow, Grand

When
August 1, 9:00 PM MST
Where
Grand County, 6.14 mi SE of Moab to 8.95 mi SSE of Moab
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.510, -109.480

Water, mud and debris flow from the Pack Creek Fire burn scar reached Spanish Valley as far north as the intersection of Beeman Road and Spanish Valley Road. The culverts were not big enough to hold water. Water, mud and debris went over the road and came into some basements a couple inches deep.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965547, 980372, 980373, 965548, 980370, 981553, 965549.